Alert archive / New Mexico / Flash Flood Warnings in 2008

Flash Flood Warning 53, NWS Albuquerque, NM

August 7, 2008San Juan County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 7, 2008, 9:31 PM MDT for San Juan County, New Mexico. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2008, 9:31 PM MDT (03:31 UTC)
Expired
Aug 7, 2008, 11:30 PM MDT
In force
119 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County San Juan County, NM

The radar

The Albuquerque radar (KABX), 212 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.5 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 080331
FFWABQ
NMC045-080530-
/O.NEW.KABQ.FF.W.0053.080808T0331Z-080808T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
931 PM MDT THU AUG 7 2008

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SAN JUAN COUNTY IN NORTHWEST NEW MEXICO

* UNTIL 1130 PM MDT

* AT 928 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 17
  MILES NORTH OF SANOSTEE TO 12 MILES EAST OF SHEEP SPRINGS...OR
  ALONG A LINE EXTENDING FROM 17 MILES SOUTHWEST OF SHIPROCK TO 39
  MILES NORTHWEST OF CROWNPOINT. THE STORMS PRODUCING VERY HEAVY RAIN
  WERE MOVING EAST AT 10 MPH. HIGH WATER FLOWS ARE LIKELY IN SANOSTEE...
  TOCITO AND DEAD MANS WASHES. PERSONS TRAVELLING ALONG ROUTE 34 AS
  WELL AS HIGHWAY 491 SHOULD BE ALERT TO WATER OVER THE ROADWAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY. MANY FLASH
FLOOD DEATHS OCCUR IN AUTOMOBILES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3662 10803 3600 10790 3601 10872 3645 10905
      3678 10905 3694 10870

$$

DPORTER
2 follow-up statements
000 
WGUS75 KABQ 080439
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1039 PM MDT THU AUG 7 2008

NMC045-080530-
/O.CON.KABQ.FF.W.0053.000000T0000Z-080808T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN-
1039 PM MDT THU AUG 7 2008

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR SAN
JUAN COUNTY...

AT 1035 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE RAINFALL OVER WESTERN SAN JUAN COUNTY. THE HEAVIER 
RAINFALL WAS LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTHWEST 
OF FRUITLAND TO 25 MILES SOUTHEAST OF KIRTLAND...OR ALONG A LINE 
EXTENDING FROM 15 MILES SOUTHEAST OF SHIPROCK TO 19 MILES SOUTH OF 
BLOOMFIELD...MOVING NORTHEAST AT 21 MPH.

EVEN THOUGH THE INTENSE RAINFALL HAS DIMINISHED OVER THE REGION... 
FLASH FLOODING IS STILL POSSIBLE IN THE SANOSTEE AND TOCITO AREAS... 
INCLUDING ROUTE 34 AND HIGHWAY 491.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...MOVE TO 
HIGHER GROUND.

TO REPORT FLASH FLOODING...PLEASE CALL 1.888.386.7637 OR HAVE THE 
NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL 
WEATHER SERVICE OFFICE IN ALBUQUERQUE.

LAT...LON 3662 10803 3600 10790 3601 10872 3645 10905
      3678 10905 3694 10870

$$

DPORTER
000 
WGUS75 KABQ 080524
FFSABQ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1124 PM MDT THU AUG 7 2008

NMC045-080545-
/O.EXP.KABQ.FF.W.0053.000000T0000Z-080808T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN JUAN-
1124 PM MDT THU AUG 7 2008

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM MDT FOR SAN JUAN
COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE INTENSE RAINS 
HAVE ENDED ACROSS THE WARNED AREA...AND THE FLASH FLOOD THREAT WAS 
DIMINISHING. SOME MINOR FLOODING MAY CONTINUE...BUT THE THREAT FOR 
FLASH FLOODING IS ENDING. THUS...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3662 10803 3600 10790 3601 10872 3645 10905
      3678 10905 3694 10870

$$

DPORTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 9:14 PM MDT, 17 minutes earlier.

Area forecast discussion, Aug 7, 9:14 PM MDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
914 PM MDT THU AUG 7 2008

.PREV DISCUSSION...
UPDATED TONIGHTS FORECAST IN ACCORDANCE WITH RECENT
RADAR...SATELLITE AND MODEL TRENDS. FLASH FLOOD THREAT CONTINUES IN
SAN JUAN COUNTY...WHERE THUNDERSTORMS WITH HEAVY RAIN ARE TRAINING
ON PARTS OF THE NAVAJO NATION. ADDITIONALLY...MODERATE TO HEAVY RAIN
WILL CONTINUE TO CAUSE RUNOFF PROBLEMS IN AND JUST EAST OF THE
CENTRAL AND SOUTH CENTRAL MOUNTAINS.

&&

.DISCUSSION...
310 PM MDT THU AUG 7 2008...POTENTIAL FOR HEAVY RAIN WILL BE THE
MAIN CONCERN TODAY AND TOMORROW.

COLD FRONT DRAPING ACROSS NORTHEAST NM FROM THE EAST SLOPES OF THE
SANGRES TO NEAR BUEYEROS WILL BE THE MAIN FOCUS FOR HEAVY RAIN THIS
AFTERNOON AND TONIGHT.  THE FRONT HAS STALLED...RESULTED IN LITTLE
TO NO STORM MOVEMENT.  SOME OF THESE AREAS...NAMELY FROM NEAR
MOSQUERO TO GLADSTONE...HAS HAD QUITE A BIT OF RAIN IN RECENT
DAYS...THUS SHOULD STORMS CONTINUE TO TRAIN OVER THIS SAME
AREA...FLOODING WILL BECOME A BIGGER CONCERN. AS STORMS AND OUTFLOW
BOUNDARIES COLLIDE...AN MCS SHOULD FORM ALLOWING STORMS TO CONTINUE
INTO THE NIGHTTIME HOURS. THOUGH THE GREATEST CONCERN FOR HEAVY RAIN
WILL BE ACROSS NORTHEAST NM THIS AFTERNOON AND TONIGHT...STORMS THAT
HAVE FORMED ALONG THE HIGHER TERRAIN OF CENTRAL AND WESTERN NM WILL
ALSO HAVE THE POTENTIAL FOR HEAVY RAIN...THOUGH THESE STORMS MAY NOT
BE AS WIDESPREAD.  WITH ABUNDANT CONVECTION ACROSS THE EAST...ALSO
EXPECT AN EAST CANYON WIND INTO ABQ TONIGHT.

ACTIVITY ACROSS THE EASTERN PLAINS TOMORROW WILL LARGELY DEPEND ON
THE ACTIVITY TONIGHT.  STORMS ARE EXPECTED TO LINGER AND/OR
REDEVELOP DURING THE AFTERNOON...BUT INTENSITY AND COVERAGE WILL
DEPEND ON CLOUD DEBRIS FROM TONIGHTS STORMS. THE FOCUS WILL LARGELY
BE ANY RESIDUAL OUTFLOW BOUNDARIES.

HAVE RAISED TEMPERATURES A FEW DEGREES ACROSS THE NORTHEAST IN
ANTICIPATION OF CLOUD COVER TONIGHT...AND HAVE KEPT TEMPS AT OR
BELOW THE LOWEST GUIDANCE FOR TOMORROW.

ANOTHER SHORTWAVE WILL ROUND THE UPPER HIGH ON SATURDAY...WHICH WILL
SEND ANOTHER BACK DOOR COLD FRONT INTO THE EASTERN PLAINS ON
SUNDAY.  THE ECMWF IS MORE BULLISH WITH QPF THAN THE 12Z GFS OR
NAM...BUT 18Z NAM SEEMS TO BE CATCHING UP WITH THE EURO. THUS...HAVE
OPTED TO INCREASE POPS INTO THE CHANCE CATEGORY ACROSS THE
NORTHEAST...BUT FRONTAL TIMING MAY STILL BE QUESTIONABLE.  MODELS
ALSO SUGGESTING ONE OR MORE SECONDARY COLD FRONTS ACROSS THE
NORTHEAST EARLY IN THE WEEK. OTHERWISE...RESIDUAL MOISTURE ACROSS NM
WILL STILL ALLOW FOR TERRAIN INDUCED SHOWERS AND THUNDERSTORMS.

34

&&

.AVIATION...
MESSY NEXT 24 HOURS AS EXPECT MANY OF THE TERMINAL SITES TO
EXPERIENCE THUNDERSTORMS PRODUCING MVFR AND SHORT DURATION IFR
CONDITIONS. MAINLY DUE TO HEAVY RAIN AND SUBSEQUENT LOW CLOUDS
ASSOCIATED WITH THUNDER CELLS. EASTERN AREAS...INCLUDING TCC AND LVS
WILL ESPECIALLY GET HIT HARD WITH HEAVY RAIN. PERSISTENT LOW CLOUDS
DUE TO ANTECEDENT MOIST CONDITIONS OVERNIGHT IS HIGHLY POSSIBLE.
PERHAPS EVEN SOME LOCALIZED FOG DVLP LATER TONIGHT ACROSS PORTIONS
OF THE NORTHEAST AND EAST CENTRAL AREAS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z.

&&

.FIRE WEATHER...
HIGHER HUMIDITY THROUGH AT LEAST SUNDAY WITH THE FLOW OVERHEAD
REMAINING STAGNANT AND NOT ALLOWING DRY AIR PENETRATION FROM THE
WEST. WETTING RAIN WILL REMAIN A POSSIBILITY ACROSS THE WHOLE
FORECAST AREA AS THE SUBTROPICAL HIGH REMAINS NEAR OR OVER NEW
MEXICO. SOME DRYING EXPECTED SOMETIME NEXT WEEK BUT UNSURE OF EXACT
TIMING AS THE LONG RANGE MODELS VARY IN THEIR SOLUTIONS.
REGARDLESS...EXPECT A DOWNTURN IN WETTING RAIN POTENTIAL AS WELL AS
A LOWERING TREND IN HUMIDITY.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 7, 5:49 AM MDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT THU AUG 7 2008

NMZ001>021-026-081200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
549 AM MDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL LATE THIS
AFTERNOON AND THIS EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND
WESTERN NEW MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED HEAVY RAINFALL WILL BE POSSIBLE EARLY FRIDAY AND INTO
THE EVENING OVER MUCH OF NORTHEASTERN...CENTRAL...AND WESTERN NEW
MEXICO...WHERE LOCALIZED AREAS OF FLASH FLOODING MAY OCCUR.
THUNDERSTORMS ARE THEN EXPECTED TO GRADUALLY DECREASE IN COVERAGE
EACH DAY THROUGH THE WEEKEND AND INTO NEXT WEEK.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES
AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD CONTACT THE NATIONAL WEATHER SERVICE TO REPORT
FLASH FLOODING OR TORRENTIAL RAINFALL. SPOTTERS ARE ALSO
ENCOURAGED TO REPORT MEASURED RAINFALL AMOUNTS THROUGH THE NATIONAL
WEATHER SERVICE WEB SITE OR BY CALLING 1.888.386.7637.

52

In the hours before

Special weather statement, Aug 7, 4:37 PM MDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
437 PM MDT THU AUG 7 2008

NMZ005-072300-
NORTHEAST HIGHLANDS-
437 PM MDT THU AUG 7 2008

...STRONG THUNDERSTORM MOVING OVER CENTRAL SAN MIGUEL COUNTY...

AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 11 MILES SOUTHWEST OF TRUJILLO.
MOVEMENT WAS NORTHWEST AT 4 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL CENTRAL SAN MIGUEL
COUNTY.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

40
Local storm report, Aug 7, 9:04 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
904 PM MDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      3 N AMISTAD             35.96N 103.15W
08/07/2008                   UNION              NM   PUBLIC

            6 TO 12 INCHES OF WATER OVER HIGHWAY 402.

&&

DPORTER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 6:01 PM MDTFlash Flood WarningABQGuadalupe2 hr
Aug 7, 6:28 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe92 min
Aug 7, 6:37 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel, Torrance113 min
Aug 7, 6:46 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel89 min
Aug 7, 7:01 PM MDTAreal Flood AdvisoryABQSan Juan89 min
Aug 7, 7:08 PM MDTFlash Flood WarningABQTorrance82 min
Aug 7, 7:38 PM MDTFlash Flood WarningABQSan Juan112 min
Aug 7, 8:16 PM MDTAreal Flood AdvisoryABQGuadalupe, San Miguel119 min
Aug 7, 8:28 PM MDTAreal Flood AdvisoryABQGuadalupe, Lincoln, Torrance107 min
Aug 7, 9:43 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Lincoln92 min
Aug 7, 10:13 PM MDTAreal Flood AdvisoryABQLincoln, Socorro, Torrance77 min
Aug 7, 11:06 PM MDTAreal Flood AdvisoryABQLincoln7 hr
Aug 8, 10:50 AM MDTFlash Flood WatchABQ10 hr
Aug 8, 12:57 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan2 hr
Aug 8, 2:06 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe114 min
Aug 8, 2:49 PM MDTAreal Flood AdvisoryABQMcKinley, San Juan116 min
Aug 8, 3:15 PM MDTAreal Flood AdvisoryABQCatron, Cibola, McKinley2 hr
Aug 8, 3:24 PM MDTAreal Flood AdvisoryABQColfax, Mora, San Miguel111 min
Aug 8, 3:32 PM MDTAreal Flood AdvisoryABQSan Miguel118 min
Aug 8, 4:14 PM MDTAreal Flood AdvisoryABQCibola, McKinley2 hr

Nearby

Flash Flood Warnings in New Mexico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.